PubMed Health⌕ Search

Biomedical subjects

Olga M Klibanov

Publications and source records attributed to Olga M Klibanov.

6 recordsLinked to original sources

Oncologic complications of human immunodeficiency virus infection: changing epidemiology, treatments, and special considerations in the era of highly active antiretroviral therapy.

Although highly active antiretroviral therapy (HAART) has revolutionized the treatment of human immunodeficiency virus (HIV)-positive patients, malignancies in the setting of HIV infection remain an appreciable problem. We evaluated the changing epidemiology of HIV-related malignancies, optimal neoplastics and their effect on viral dynamics, and evidence regarding drug interactions between chemotherapy and antiretrovirals. A MEDLINE search (January 1966-June 2006) was performed to identify clinical trials, review articles, and meta-analyses; abstracts from HIV conferences were also searched. Survival of patients with HIV-related malignancies has substantially improved since the advent of HAART. Chemotherapy for malignancies in the HIV-positive population generally resembles that for the HIV-negative population, with trials revealing an elevated frequency of toxicities in HIV-positive patients. Studies of antineoplastics have shown no long-term adverse effects on viral dynamics in terms of immunologic or virologic HIV markers. Limited pharmacokinetic data with antineoplastics and antiretrovirals suggest possible changes in some pharmacokinetic parameters, but these results should be interpreted cautiously because of the small numbers of patients enrolled in the trials. Researchers also report an increased frequency of chemotherapy-related toxicities when HAART was coadministered with antineoplastics. This increase was likely due to impairment of cytochrome P450 metabolism of antineoplastics by protease inhibitors. Because of the survival benefits of HAART, the integration of antiretrovirals with chemotherapy is now preferred for patients with HIV-related malignancies. However, because the metabolic pathways of many of these agents are similar, the effectiveness of antineoplastic therapy and its related toxicities should be vigilantly monitored in this patient population.

Anti-HIV Agents↗

Three-class antiretroviral resistance in a patient with acute HIV-1 infection.

Antiretroviral resistance in treatment-naïve patients with HIV-1 infection is on the rise in both resource-rich and resource-poor countries. We report a case of three-class primary antiretroviral resistance detected by a genotypic assay in a 19-year-old woman with acute HIV-1 infection. Her risk factor for HIV acquisition was unprotected sexual intercourse with a HIV-positive man. At diagnosis, her HIV-1 RNA level was 730,376 copies per milliliter, and 2 weeks later her CD4+ cell count was 465 cells/mm(3). The patient's antiretroviral therapy was chosen based on the genotype of the source patient. Subsequent analysis of our patient's virus revealed an identical genotype to that of the source patient. The patient tolerated therapy well and continues to be virologically suppressed after 1 year of therapy. Her current CD4+ cell count is 537 cells/mm(3) and HIV-1 RNA is less than 400 copies per milliliter. This case supports the current recommendations from several HIV therapy guidelines to perform resistance testing in patients with acute HIV-1 infection.

Adult↗

Single versus combined antibiotic therapy for gram-negative infections.

OBJECTIVE: To evaluate the available clinical data regarding single versus combination antimicrobial therapy for treatment of gram-negative infections, focusing on the more recent data in predominantly nonneutropenic hosts. In vitro and in vivo data regarding various antimicrobial combinations are also discussed. DATA SOURCES: Clinical trials, review articles, and meta-analyses were identified from a MEDLINE search (1960-July 2003). Special attention was given to clinical outcome trials performed since 1989. Search terms included gram-negative infections, drug synergism, Pseudomonas aeruginosa, monotherapy, combination therapy, carbapenems, beta-lactams, cefepime, aminoglycosides, and fluoroquinolones. DATA SYNTHESIS: Although most of the studies were not randomized, double-blind, or controlled, the most recent literature indicates that monotherapy with agents that are active against isolated organisms, including P. aeruginosa, may be appropriate for most patients. Efficacy outcomes, including mortality, did not significantly differ in most studies comparing single and combination therapies. Some trials suggest that combination therapy may be preferred in neutropenic patients and those with pseudomonal infections. CONCLUSIONS: Hospitalized patients with gram-negative infections are often treated with combination antimicrobial agents; however, some of the recently available data, although limited, suggest that administration of monotherapy is a feasible alternative in certain patient populations.

Animals↗

Sensorineural hearing loss associated with intrathecal vancomycin.

OBJECTIVE: To report a case of nonreversible bilateral sensorineural hearing loss resulting from administration of intrathecal vancomycin. CASE SUMMARY: A 63-year-old white man with newly diagnosed pre-B-cell acute lymphocytic leukemia developed Corynebacterium jeikeium meningitis associated with an Ommaya reservoir. The patient was treated with intravenous vancomycin for several days without symptomatic improvement, and intrathecal vancomycin was added to the treatment regimen. Difficulty in the patient's hearing was noted after the first intrathecal dose and he experienced complete hearing loss after the second intrathecal dose. An audiogram was performed and the patient was diagnosed with cranial nerve VIII bilateral sensorineural hearing loss. The Ommaya reservoir was removed and the patient was successfully treated with linezolid. DISCUSSION: Ototoxicity with intravenous vancomycin has been documented in multiple case reports, but this adverse effect has not been reported with intrathecal vancomycin. Cerebrospinal fluid vancomycin concentrations were not measured in our patient, but there was 1 documented occurrence of supratherapeutic serum vancomycin concentrations. Other drug-related causes of ototoxicity were evaluated and intrathecal vancomycin-induced ototoxicity was considered to be possible according to the Naranjo probability scale. CONCLUSIONS: The strong temporal relationship that was seen in this case suggests the possibility of an association between administration of intrathecal vancomycin and hearing loss. Healthcare providers should consider the potential for this adverse reaction with the intrathecal route of vancomycin administration.

Aminoglycosides↗